Alert archive / West Virginia / Areal Flood Warnings in 2017

Areal Flood Warning 21, NWS Charleston, WV

June 5, 2017Fayette County, West Virginia

NWS Charleston, WV issued this areal flood warning at Jun 5, 2017, 11:16 AM EDT for Fayette County, West Virginia. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 11:16 AM EDT (15:16 UTC)
Expired
Jun 5, 2017, 6:15 PM EDT
In force
7 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Fayette County, WV

The radar

The Charleston,WV radar (KRLX), 69 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 11:56 AM EDTFLOOD1 W Kincaid, WVWATER PONDING ON PROPERTY. PICTURE VIA FACEBOOK
Jun 5, 12:30 PM EDTFLOODMossy, WVMULTIPLE REPORTS OF WATER IN YARDS. PICTURES OF DEEP STANDING WATER ON PROPERTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

632 
WGUS41 KRLX 051516
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
1116 AM EDT MON JUN 5 2017

WVC019-051615-
/O.NEW.KRLX.FA.W.0021.170605T1516Z-170605T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
1116 AM EDT MON JUN 5 2017

The National Weather Service in Charleston West Virginia has issued a

* Flood Warning for...
  Fayette County in southeastern West Virginia...

* Until 1215 PM EDT

* At 1114 AM EDT, the public reported flooding in Scarbro. Up to two 
  inches of rain have already fallen. 

* Some locations that will experience flooding include...
  Fayetteville, Rainelle, Babcock State Park, Oak Hill, Montgomery,
  Mount Hope, Ansted, Smithers, Gauley Bridge, Powellton, Hawks Nest
  State Park, Meadow Bridge, Pax and Thurmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3783 8105 3788 8109 3789 8129 3794 8130
      3797 8138 3818 8133 3826 8123 3820 8108
      3824 8104 3820 8102 3822 8097 3816 8094
      3813 8088 3807 8088 3806 8080 3804 8083
      3798 8077 3795 8081 3787 8075 3782 8095

$$

21
3 follow-up statements
180 
WGUS41 KRLX 051606
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
1206 PM EDT MON JUN 5 2017

WVC019-051915-
/O.EXT.KRLX.FA.W.0021.000000T0000Z-170605T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
1206 PM EDT MON JUN 5 2017

The National Weather Service in Charleston West Virginia has extended
the

* Flood Warning for...
  Fayette County in southeastern West Virginia...

* Until 315 PM EDT

* At 1204 PM EDT, the public reported flooding in Scarbro and 
  Minden. Up to two and a half inches of rain have already fallen.

* Some locations that will experience flooding include...
  Fayetteville, Rainelle, Babcock State Park, Oak Hill, Montgomery,
  Mount Hope, Ansted, Smithers, Gauley Bridge, Powellton, Hawks Nest
  State Park, Meadow Bridge, Pax and Thurmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3783 8105 3788 8109 3789 8129 3794 8130
      3797 8138 3818 8133 3826 8123 3820 8108
      3824 8104 3820 8102 3822 8097 3816 8094
      3813 8088 3807 8088 3806 8080 3804 8083
      3798 8077 3795 8081 3787 8075 3782 8095

$$

21
953 
WGUS41 KRLX 051859
FLWRLX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Charleston WV
259 PM EDT MON JUN 5 2017

WVC019-052215-
/O.EXT.KRLX.FA.W.0021.000000T0000Z-170605T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
259 PM EDT MON JUN 5 2017

The National Weather Service in Charleston West Virginia has extended
the

* Flood Warning for...
  Fayette County in southeastern West Virginia...

* Until 615 PM EDT

* At 257 PM EDT, the public reported flooding in Scarbro and Minden. 
  Up to two and a half inches of rain have already fallen. 
  Additional rainfall is expected to move into the area with up to 
  another inch possible.

* Some locations that will experience flooding include...
  Fayetteville, Rainelle, Babcock State Park, Oak Hill, Montgomery,
  Mount Hope, Ansted, Smithers, Gauley Bridge, Powellton, Hawks Nest
  State Park, Meadow Bridge, Pax and Thurmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3783 8105 3788 8109 3789 8129 3794 8130
      3797 8138 3818 8133 3826 8123 3820 8108
      3824 8104 3820 8102 3822 8097 3816 8094
      3813 8088 3807 8088 3806 8080 3804 8083
      3798 8077 3795 8081 3787 8075 3782 8095

$$

13
341 
WGUS81 KRLX 052208
FLSRLX

Flood Statement
National Weather Service Charleston WV
608 PM EDT MON JUN 5 2017

WVC019-052216-
/O.EXP.KRLX.FA.W.0021.000000T0000Z-170605T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fayette WV-
608 PM EDT MON JUN 5 2017

...THE FLOOD WARNING WILL EXPIRE AT 615 PM EDT FOR FAYETTE COUNTY...

Although, heavy rain has ended, area streams and creeks will running 
high and there will be ponding of water.  Do not cross flooded 
roads.

LAT...LON 3783 8105 3788 8109 3789 8129 3794 8130
      3797 8138 3818 8133 3826 8123 3820 8108
      3824 8104 3820 8102 3822 8097 3816 8094
      3813 8088 3807 8088 3806 8080 3804 8083
      3798 8077 3795 8081 3787 8075 3782 8095

$$

13

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this areal flood warning went out at Jun 5, 10:39 AM EDT, 37 minutes earlier.

Area forecast discussion, Jun 5, 10:39 AM EDT, 37 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Charleston WV
1039 AM EDT Mon Jun 5 2017

.SYNOPSIS...
A low pressure system slowly drags a cold front through Monday
night. Upper level low with cooler conditions and showers at
times through Thursday. Another system possible next Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM Monday...

Current forecast on track. Areas of moderate to heavy rain
continues. Did made a few minor tweaks to the forecast to update
current conditions.

As of 235 AM Monday...

Atmosphere has moistened considerably from 24 hours ago, with
dew points across much of the region in the lower to mid 60s,
except in the 50s across the northern mountain zones. Areas of
showers and thunderstorms have developed overnight, mainly
across southern zones, due to strengthening llj of 20-25 kts and
approaching low pressure wave. Bulk of this activity will affect
primarily the southern half of the CWA, with northern zones
remaining mostly dry to start the day, until a cold front
approaches later this afternoon, with activity tapering off
across the south as the day progresses.

In addition to the activity across the south today, an upper
trough will gradually dig south into the region, driving a cold
front through the area later today and tonight. Cold front will
enter southeast Ohio zones by 21Z, with convection developing as
it does so. Still a bit of uncertainty in how much instability
will be realized, particularly if few breaks in the clouds are
realized, but overall, as upper trough digs south, shear will
increase across the area, with 30-40 kts 0-6km deep layer
unidirectional shear developing. Some storms could contain
damaging winds, and possibly hail, if able to become tall
enough. Bulk of convection will die off later this evening, with
cold front progged to be to the south of the CWA by the end of
the forecast period.

For temperatures, maintained overall theme of warmer
temperatures across the north, with cooler temps south where
greater shower activity and cloud cover expected to keep
temperatures down.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM Monday...

An upper level low lingers Tuesday through Thursday. This will
provide cooler temperatures and showers at times. As is typical
with an upper low, precipitation timing is difficult. Not a
whole lot of QPF expected with this.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 310 PM Sunday...

Friday looks dry under high pressure. Weak trough passes Friday
night. High pressure builds for the rest of the weekend. Another
weaker upper level low arrives Monday. Overall, fairly quiet
extended period.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
As of 1030 AM Monday...

Sites at both Charleston and Beckley have been experiencing IFR
conditions thanks to heavy rain. Visibilities have been fairly
consistent on the lower side. Have decided to keep IFR around longer
at these sites.  Otherwise, current forecast is on track.

As of 635 AM Monday...

Areas of showers and thunderstorms, some with moderate rain and
brief MVFR and IFR restrictions, will continue to affect
southern WV, and southwest VA through at least 15-18Z, when
gradual improvement is expected. Elsewhere, mainly VFR
conditions with light surface winds, however, showers and
thunderstorms will increase in coverage again across the north
after 18Z-21Z as a cold front moves into the region. Expect
brief MVFR and IFR restrictions, and the possibility of small
hail and strong gusty winds in vicinity of storms.

Frontal boundary will continue to sag south across the area
overnight, with showers and thunderstorms gradually decreasing
in coverage after 06Z. However, widespread MVFR and IFR stratus
is expected to develop and linger through the remainder of the
TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of precip and associated
restrictions may vary. IFR stratus forecast tonight uncertain.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
EDT 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
CRW CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  M    M    M    H    M    H    H    H    H    H    H    L
EKN CONSISTENCY  L    L    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 12Z TUESDAY...

IFR in post rain stratus and fog possible early Tuesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JW/SL
NEAR TERM...JB/SL
SHORT TERM...JW
LONG TERM...JW
AVIATION...JB/SL
Hazardous weather outlook, Jun 5, 2:45 AM EDT, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
245 AM EDT Mon Jun 5 2017

VAZ003-004-WVZ033-034-515>526-060645-
Dickenson-Buchanan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
245 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032-
039-040-060645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Upshur-Barbour-
245 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
evening. Damaging winds are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 5, 10:21 AM EDT, 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
1021 AM EDT MON JUN 5 2017

WVZ015-025-026-034-515>520-522-051615-
Wyoming-Southeast Nicholas-Southeast Webster-Northwest
Raleigh-Southeast Raleigh-Boone-Kanawha-Southeast Fayette-Northwest
Nicholas-Logan-Northwest Fayette-
1021 AM EDT MON JUN 5 2017

...AN AREA OF SHOWERS WILL AFFECT SOUTHERN NICHOLAS...SOUTHEASTERN
KANAWHA... RALEIGH...SOUTH CENTRAL WEBSTER...SOUTHEASTERN
LOGAN...NORTHWESTERN WYOMING...FAYETTE AND SOUTHEASTERN BOONE
COUNTIES...

At 1013 AM EDT, an area of showers was located over Southeast
portions of West Virginia. Up to 2 inches of rain has fallen over
most of the area and an additional 0.50 to 0.75 inches is expected.
This rain will cause small streams and creeks to become full and may
briefly come out of their banks.  Minor flooding is possible,
especially in low lying and poor drainage areas.

Locations impacted include...
Beckley, Summersville, Fayetteville, Richwood, Rainelle, Babcock
State Park, Oak Hill, Montgomery, Mount Hope, Mabscott, Ansted,
Oceana, Sophia, Cedar Grove, East Bank, Glasgow, Smithers, Gauley
Bridge, Pratt and Piney View.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 West Virginia Turnpike between mile markers 36 and 84.
 Interstate 64 in West Virginia between mile markers 120 and 137.

Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3768 8178 3825 8146 3829 8036 3823 8036
      3826 8044 3808 8071 3810 8088 3806 8087
      3806 8080 3804 8083 3798 8077 3795 8081
      3787 8075 3787 8081 3782 8094 3777 8089
      3774 8092 3770 8089 3772 8095 3770 8098
TIME...MOT...LOC 1413Z 239DEG 49KT 3821 8096

21

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 10:21 AM EDTSpecial Weather StatementRLXFayette, Raleigh114 min
Jun 5, 11:49 AM EDTAreal Flood WarningRLXRaleigh5 hr
Jun 5, 12:21 PM EDTSpecial Weather StatementRLXWyoming114 min
Jun 5, 12:38 PM EDTSpecial Weather StatementRLXWyoming97 min
Jun 5, 2:24 PM EDTSpecial Weather StatementRLXLogan, Wyoming111 min
Jun 5, 3:20 PM EDTSpecial Weather StatementRLXBoone25 min
Jun 5, 5:04 PM EDTSpecial Weather StatementRLXPleasants, Ritchie, Wood56 min
Jun 5, 6:19 PM EDTSpecial Weather StatementRLXDoddridge, Pleasants, Ritchie, Tyler, Wirt, Wood26 min
Jun 5, 6:27 PM EDTSpecial Weather StatementRLXCabell, Lincoln, Putnam, Wayne63 min

Nearby

Areal Flood Warnings in West Virginia, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.